Florida, 2017Damaging Winds in Florida, July 21, 2017
July 21, 2017 · NWS JAX · 2 events in 1 county or zone
Both sea breezes moved inland under fairly light steering flow with a merger across inland areas during the late afternoon and evening. A mid level low overhead with 500 mb temperatures near -9 deg C increased diurnal instability, which aided a severe storm to develop over Suwannee County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Both sea breezes moved inland under fairly light steering flow with a merger across inland areas during the late afternoon and evening. A mid level low overhead with 500 mb temperatures near -9 deg C increased diurnal instability, which aided a severe storm to develop over Suwannee County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 21, 3:30 PM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 21, 3:30 PM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
430 PM EDT Fri Jul 21 2017
.NEAR TERM /TONIGHT AND SATURDAY/...
Convection will very slowly build on both seabreezes as they
press inland this afternoon, more so on the gulf breeze. Activity
will become enhanced around the time of sunset as the seabreezes
and outflow boundaries all come together across the interior.
Coastal areas will remain mostly dry as the seabreeze stabilizes
the airmass.
Storms across the interior this evening will tend to have a slow
and erratic storm movement but most of the activity should tend to
slowly drift back off towards our western zones this evening due
to the easterly flow aloft. Instability not expected to be quite
as high as yesterday but still high enough to support an isolated
severe storm or two. The main threats with the strongest storms
will be localized damaging wind gusts and locally heavy rainfall.
Very localized potential for large hail as well given 500 mb temps
of -9C with mid level low directly overhead. Diurnal storms should
wrap up by late evening but additional late night showers will be
possible across our southern zones as deeper moisture lifts up
from the south.
Prevailing flow will become southwesterly on Saturday.
Showers/storms will get off to an earlier start across our western
zones as moist southwest flow pushes the gulf seabreeze in early.
Storms across northeast florida will build toward the Atlantic
coast Saturday afternoon with an increase in intensity and
coverage expected late in the day near the I-95 corridor as the
dominant Gulf seabreeze slams into a slow moving Atlantic
seabreeze. Scattered to numerous storms will be possible across
northeast Florida in the afternoon with the highest chances south
of a line from Gainesville to St Augustine. Drier air across
southeast Georgia will keep convection more isolated there on
Saturday with max temps several degrees above normal with heat
indices topping out around 105 degrees. Max temps will be near
normal across our southern zones due to increased cloud cover with
early start to showers/storms off the Gulf. Temps will also be
hotter at the beaches due to a much later start to the seabreeze.
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Deep-layered Atlantic ridging will build westward across south
Florida, creating a deepening southwesterly flow pattern.
Convection will initiate during the morning hours along an active
Gulf coast sea breeze, and this convection will progress eastward
during the afternoon. Convection will likely pulse as it
encounters a pinned Atlantic sea breeze along or just east of
Interstate 95 during the mid to late afternoon hours, with strong
to isolated severe thunderstorms possible in coastal locations.
Wet microbursts and excessive lightning strikes will be the
primary threats from this activity along and east of I-95 during
the late afternoon hours on Sunday and Monday. Convection should
push into the Atlantic coastal waters by sunset each day, with the
evening hours remaining mostly dry inland from Saturday through
early next week. Highs will generally climb into the lower 90s,
with southwest winds delaying the development of the Atlantic sea
breeze until the early to mid afternoon hours, resulting in highs
at or above 90 at area beaches on Sunday and Monday. An earlier
start to convection should keep heat index values in check at
inland locations, with daily maxes generally around 100. Lows will
generally range from the mid 70s inland to near 80 at the
beaches.
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Deep-layered Atlantic ridging will extend across the Florida
peninsula on Tuesday, keeping a similar weather pattern from the
weekend and Monday in place, featuring a dominant Gulf coast sea
breeze pattern with scattered to numerous thunderstorms
progressing eastward across our region, mainly during the
afternoon hours. Highs will again climb into the lower 90s for
most locations, including the coast, as a deep southwesterly flow
pattern remains in place which will delay the development of the
Atlantic sea breeze until early to mid afternoon. Ridging aloft
will then build over the southern Plains states, which will drive
a deepening trough into Alabama, Georgia, and the Florida
panhandle by late Wednesday. This weather pattern will promote
scattered to numerous showers and thunderstorms developing at any
time, with temperatures generally near late July climo. Long-term
models currently disagree on how far south this trough will move
before weakening by late next week, with model blends yielding
near climo rain chances and temperatures for next Friday at this
time. There are indications that ridging over the Plains will
begin to expand eastward into the southeastern states towards the
end of next week, which could advect some drier air aloft into
southeast Georgia by late Friday.
&&
.AVIATION...
Mainly VFR conditions to prevail through the next 24 hours. Storms
this afternoon are expected to concentrate late in the day across
the interior. GNV could see another round of very heavy rain with
this activity, depending on exactly where it comes together. Have
shown a 2 hour TEMPO group for thunderstorms at GNV around the
time of sunset today. More specific details (LIFR, gusty winds)
may need to be added as we go through the afternoon and the
situation begins to unfold.
&&
.MARINE...
Surface high pressure will be East Southeast of the region
through the early part of next week. A trough of low pressure
will sink Southeast across the region and dissipate toward the
middle of next week.
Rip Currents: Moderate risk through Saturday.
&&
.CLIMATE...
Fifty days into meteorological summer, a whopping 28.26 inches of
rainfall has been measured at the Gainesville Regional Airport.
14.08 of this has fallen in July, placing the monthly record of
16.65 (set in 2013) in jeopardy. The wettest meteorological summer
on record at Gainesville occurred in 1965, when 32.55 inches of
rainfall was measured. Rainfall records at Gainesville date back
to July of 1890.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 73 94 74 93 / 30 20 20 60
SSI 75 92 81 90 / 10 20 20 60
JAX 72 93 75 91 / 10 40 20 70
SGJ 75 91 77 91 / 10 40 20 50
GNV 71 91 73 89 / 40 50 20 60
OCF 72 90 74 88 / 30 60 30 50
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
Nelson/Shuler/McGinnis
Hazardous weather outlook, Jul 21, 3:12 PM EST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
412 PM EDT Fri Jul 21 2017
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-220815-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
412 PM EDT Fri Jul 21 2017
This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.
.DAY ONE...Rest of Today and Tonight...
Isolated to scattered thunderstorms are expected through this
evening mainly over inland areas. Frequent lightning, heavy rainfall
and localized flooding are the primary hazards. A few storms could
produce strong wind gusts. Storm motion will be erratic, or with a
slow drift to the north.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Isolated to scattered thunderstorms are expected each day through
mid-week next week. Frequent lightning, heavy rainfall and localized
flooding are the primary hazards. A few storms could produce strong
wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.
In the hours before
Special weather statement, Jul 21, 3:57 PM EST, 1 hour before
Special Weather Statement
National Weather Service Jacksonville FL
457 PM EDT FRI JUL 21 2017
GAZ149-163-212130-
Atkinson GA-Clinch GA-
457 PM EDT FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR ATKINSON AND NORTHWESTERN CLINCH
COUNTIES UNTIL 530 PM EDT...
At 457 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pearson, moving northwest at 10 mph.
Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage. Small hail is also possible.
Locations impacted include...
Pearson and Axson.
LAT...LON 3139 8293 3137 8282 3136 8282 3137 8280
3134 8267 3110 8280 3113 8297 3119 8297
3118 8304
TIME...MOT...LOC 2057Z 112DEG 7KT 3122 8284
SHASHYSpecial weather statement, Jul 21, 4:33 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
533 PM EDT FRI JUL 21 2017
GAZ163-212215-
Clinch GA-
533 PM EDT FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLINCH COUNTY UNTIL
615 PM EDT...
At 532 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Du Pont, or 8 miles west of Homerville. These
storms were nearly stationary.
Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Homerville and Du Pont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3111 8297 3118 8291 3104 8271 3087 8289
3092 8297
TIME...MOT...LOC 2132Z 133DEG 3KT 3099 8288
SHASHYSpecial weather statement, Jul 21, 4:47 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
547 PM EDT FRI JUL 21 2017
FLZ021-212230-
Suwannee FL-
547 PM EDT FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUWANNEE COUNTY
UNTIL 630 PM EDT...
At 546 PM EDT, Doppler radar was tracking a strong thunderstorm near
Obrien, or 8 miles northwest of Ichetucknee Spring, moving north at
10 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Wellborn, Obrien, Mcalpin and Branford.
LAT...LON 3022 8305 3024 8279 2998 8280 2996 8295
2998 8296 2999 8296 3000 8297
TIME...MOT...LOC 2146Z 172DEG 8KT 3005 8287
SHASHYSpecial weather statement, Jul 21, 4:48 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
548 PM EDT FRI JUL 21 2017
FLZ036-212230-
Alachua FL-
548 PM EDT FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALACHUA COUNTY UNTIL
630 PM EDT...
At 548 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alachua, or 7 miles south of Worthington Spring, moving north at 10
mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Alachua and La Crosse.
LAT...LON 2994 8252 2993 8248 2993 8246 2992 8241
2989 8240 2988 8239 2982 8235 2975 8250
2987 8259
TIME...MOT...LOC 2148Z 158DEG 7KT 2983 8245
SHASHYThunderstorm Wind, Suwannee
- When
- July 21, 4:57 PM EST
- Where
- Suwannee County, 5.77 mi ENE of Obrien
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 30.060, -82.840
Several trees were blown down on 45th Drive. The cost of damage was estimated so that this event could be included in Storm Data.
Thunderstorm Wind, Suwannee
- When
- July 21, 5:45 PM EST
- Where
- Suwannee County, 3.16 mi NE of Mc Alpin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.160, -82.910
Trees and power lines were blown down on 77th Drive and County Road 252.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, July 21 to 23, 2017$40 million · 0.75 in hail · 20 events
- Tornado and Flash Flooding in Illinois, July 21 to 24, 2017$7.9 million · EF1 · 25 events
- Lightning Strike in Alabama, July 21, 20171 death · 1 event
- Flash Flood and Flooding in Wisconsin, July 21 to 22, 2017$8.5 million · 1.25 in hail · 6 events
- Flooding in Illinois, July 21 to 31, 2017$7.7 million · 4 events
- Flash Flood and Flooding in Illinois, July 21 to 22, 2017$1.0 million · 1.25 in hail · 24 events
- Tornado and Hail in North Dakota, July 21, 2017$612,000 · EF0 · 35 events
- Excessive Heat in Oklahoma, July 21 to 23, 201711 injured · 20 events
- Tornadoes and Hail in Minnesota, July 21 to 22, 2017$105,000 · EF1 · 34 events
- Flash Flood in Wisconsin, July 21 to 22, 2017$492,000 · 1 event
- Flash Flooding and Flooding in New Jersey, July 21 to 24, 20172 injured · $30 · 52 kt wind · 39 events
- Damaging Winds in Ohio, July 21, 2017$38,000 · 53 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708035, 708036.